Maine, 2017Flooding in Maine, April 17 to 18, 2017
April 17 to 18, 2017 · NWS GYX · 2 events in 2 counties and zones
High pressure off the Atlantic coast caused a mild southwesterly flow across the state with high temperatures climbing to the 70s and lower 80s. The mild air caused the remaining snow to melt in the headwaters of many of the rivers which, in combination with 1/2 to 1 inch of rainfall, caused minor flooding on the Kennebec River at Skowhegan and Augusta.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure off the Atlantic coast caused a mild southwesterly flow across the state with high temperatures climbing to the 70s and lower 80s. The mild air caused the remaining snow to melt in the headwaters of many of the rivers which, in combination with 1/2 to 1 inch of rainfall, caused minor flooding on the Kennebec River at Skowhegan and Augusta.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 17, 2:42 AM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Apr 17, 2:42 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Gray ME
342 AM EDT Mon Apr 17 2017
.SYNOPSIS...
A cold front will cross the region today. High pressure will
build south from Canada Monday night and Tuesday and will shift
east Tuesday night. Weak low pressure passes north on Wednesday
and bring some showers to the region. Weak high pressure moves
in Thursday with a steadier precipitation expected Thursday
night into Friday as low pressure passes to our south. This
could fall as some snow in the mountains.
&&
.NEAR TERM /TODAY/...
A trailing area of low pressure moves across central Maine today
with a west-northwesterly flow in place over northern New
England behind a cold front. Expect good mixing today on the
westerly flow, so coastal areas will warm up into the 60s to
near 70 again, with the warmest readings seen near the
coastline. This is well above normal, but still 15 to 20 degrees
cooler than yesterday. As the mixing begins we will see dewpoint
values drop into the 30s so it will be drier than yesterday was.
Clouds may linger for most of the day in the mountains where
temperatures will also be cooler, in the 50s.
&&
.SHORT TERM /TONIGHT AND TUESDAY/...
As low pressure moves east into the Atlantic a cold front will
drop southwest out of eastern Maine, back door style. This front
will be nearing the eastern part of our forecast area this
evening and will make it westward into eastern New Hampshire by
morning. The front may be accompanied by some clouds and maybe a
sprinkle or two as it tracks westward, but low level dewpoints
in the 20s suggest that widespread drizzle and fog is less
likely. The temperature will be falling into the 30s for most of
us but some northern locations will see the 20s.
For Tuesday the northeast to easterly flow will keep this cool
maritime air mass in place over Maine and eastern New Hampshire
with afternoon temperatures another 10 to 20 degrees cooler
than today... 40 degrees cooler than yesterday! The cool air
will not be felt as much to the west of the mountains where
easterly flow will be downsloping, so locations from Keene to
Whitefield will be about 10 degrees warmer than areas to the
east.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
The 500 mb pattern across the NOAM region remains very blocky
with large scale omega blocking over the continent bookended by
closed lows over the surrounding oceans and a deeper closed low
over the Arctic part of Canada. The Atlantic system looks to
weaken enough to allow a trough to deepen equatorward over New
England and the Maritimes for the latter part of the week, with
several waves moving through. This will make for an unsettled
period, and will keep us out of the warm air making for normal
to below normal temps. Another 500 mb low closes off to our SW,
and models in some agreement that it will slow down there and
allow some cooler ridging for the weekend.
Tue night should remain dry, although with onshore flow some
late DZ is not out of the question, but for now with dry low
levels to start the night, thinking it will probably be limited
to encroaching coastal stratus. Low will likely occur in the
evening and range from around 30 in the north to the upper 30s
closer to the coast.
Wed will see some showers, maybe a period of light rain as
surface low passes well to our north, along with best forcing,
although cold front will cross the region. Highs will stay cool
with mostly onshore flow ahead of the front, and range front the
mid 40s to low 50s. There is some agreement that the front will
pass far enough south for some weak ridging to develop Wed
night into Thu, and this may make for a dry, albeit mostly
cloudy and cool day, although may end up a few degrees warmer
than Wed with flow from the N-NE.
The best chance of steadier precip will be Thu night into Fri
as compact 500 wave moves through. It deepens the most to our
west, and then starts to fill a bit as it moves across the
region Fri, but should get some WAA going with precip likely.
This will mostly be rain but could be mixed with some wet snow
in the mountains and foothills, although any accums will likely
be limited to the higher terrain. Given a return to onshore flow
Friday look for highs limited to 45-50 in the south, and in the
mid-upper 30s in the mountains. The weekend is trending dry at
this point with temps moderating back to near normal as ridging
develops between closed low to our east and developing closed
low over the midwest CONUS.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Short Term...Should see mostly VFR conditions today, though MVFR
ceilings may linger northwest of the mountains. A back door
front drops in from the northeast tonight and may be accompanied
by some MVFR stratus as it makes its way from Augusta to
Portsmouth by morning. This should scatter out and dissipate
during the day on Tuesday but could reform as a more robust
marine stratus layer Tuesday evening.
Long Term...An extended period of flight restrictions can be
expected late Tuesday night right through Friday as several
lows affect our region. IFR is expected Wed, with possible
improvement to MVFR Wed night, and maybe even a period of VFR
on Thu, especially away from the coast. IFR or lower should
return Thu night and Friday.
&&
.MARINE...
Short Term...Low pressure emerges off the coast near Penobscot
Bay today with a light northwest flow behind it. A back door
cold front will shift winds to the northeast overnight tonight,
gradually turning to the east Tuesday.
Long Term...Borderline SCA are possible in S flow ahead of cold
front Wed. Should stay below SCA Wed night into Thu night, and
may need SCA again Friday.
&&
.FIRE WEATHER...
Expect low relative humidity this afternoon especially on the
coastal plain where humidity values below 35 percent are
expected with strong mixing. West northwest winds will gust to
around 25 MPH. A moist onshore flow on Tuesday will bring much
higher humidity levels, though it will be dry to the west of the
mountains with light winds expected. Moist air overspreads the
entire area Wednesday through the end of the week with periods
of rain.
&&
.HYDROLOGY...
Significant melting of snow on Sunday caused rivers to rise and
some minor flooding is expected again on the Kennebec over the
next 24 hours. Colder air should allow snow melt to slow and
rivers should stay below flood over the next several days but
will remain high.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
NEAR TERM...Kimble
SHORT TERM...Kimble
LONG TERM...Cempa
Hazardous weather outlook, Apr 17, 2:00 AM EST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
300 AM EDT Mon Apr 17 2017
MEZ007>009-012>014-018>028-NHZ001>015-180700-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
300 AM EDT Mon Apr 17 2017
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.
.DAY ONE...Today and Tonight.
Drier air in place across the region today in combination with
moderate northwest winds will cause an increased fire danger this
afternoon, though conditions are expected to remain below critical
levels.
Continued snowmelt will keep river levels high, especially in the
headwaters. Some minor flooding is possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Additional snow melt will continue in the mountains this week, though
the rate of melt will slow. River levels will likely remain high,
though flooding is less likely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-180700-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
300 AM EDT Mon Apr 17 2017
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Somerset
- When
- April 17, 3:45 AM EST to April 18, 9:15 PM EST
- Where
- Somerset County, 2.14 mi S of Malbons Mills to 2.14 mi E of Skowhegan
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 44.769, -69.676
With high temperatures in the 70s and 80s, melting snow and 1/2 to 1 inch of rain caused minor flooding on the Kennebec River at Skowhegan. The river crested at 41,500 cfs; flood stage is 35,000 cfs.
Flood, Kennebec
- When
- April 17, 3:57 PM EST to April 18, 11:50 AM EST
- Where
- Kennebec County, 1.18 mi WSW of Augusta
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 44.316, -69.773
With high temperatures in the 70s and 80s, melting snow and 1/2 to 1 inch of rain caused minor flooding on the Kennebec River at Augusta. The river crested at 12.73 feet; flood stage is 12 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Puerto Rico, April 17 to 18, 2017$1,000 · 14 events
- Flash Flooding and Flooding in Texas, April 17, 2017$1,000 · 1.25 in hail · 12 events
- Damaging Winds in South Dakota, April 17, 201755 kt wind · 6 events
- Flooding in Wisconsin, April 17 to 24, 20175 events
- Flash Flood and Hail in Arkansas, April 17 to 21, 201756 kt wind · 5 events
- Hail in Texas, April 17, 20171.5 in hail · 3 events
- Flooding in New Hampshire, April 17 to 19, 20172 events
- Hail and Damaging Wind in Tennessee, April 17, 20171 in hail · 2 events
- Hail in Texas, April 17, 20170.75 in hail · 1 event
- Flash Flood in Oklahoma, April 17, 20171 event
- Waterspout in Gulf of Mexico, April 17, 20171 event
- Hail in Louisiana, April 17, 20170.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696227, 696228.